Missouri, 2005

Damaging Wind in Missouri, September 19, 2005

September 19, 2005 · NWS SGF · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Sep 19, 1:54 PM CST, 6 hours 10 minutes earlier.

Area forecast discussion, Sep 19, 1:54 PM CST, 6 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
254 PM CDT MON SEP 19 2005

.DISCUSSION...

THE TWO PRIMARY FORECAST CHALLENGES WITH THIS ISSUANCE ARE THE AREAL
COVERAGE AND INTENSITY OF CONVECTION THIS EVENING...AND THE
POTENTIAL INFLUENCES OF SOON TO BE HURRICANE RITA LATE THIS WEEKEND
INTO MONDAY.

IN THE SHORT TERM...18Z SGF SOUNDING SHOWED A 2C CAP IN PLACE
BETWEEN 700 AND 750 MB.  THIS LAYER WAS ALSO VERY DRY (-17C
DP)...BUT LOOKING AT THE 12Z RAOBS...IT APPEARS TO BE VERY
LOCALIZED. RUC PROGS WOULD SUPPORT THIS...WITH A NARROW TONGUE OF
DRY AIR IN THE 700 TO 750 MB LAYER ADVECTING NEWD INTO SW MO AROUND
MIDDAY TODAY. RUC THEN TAKES THE DRY LAYER AND SWEEPS IT EASTWARD
AHEAD OF THE FRONT...AND TEMPS COOL BY ABOUT 2C. THIS SHOULD BE
ENOUGH TO WEAKEN THE CAP AND ALLOW UPDRAFTS TO PUNCH THROUGH
WHATEVER REMAINS OF IT. SLIGHTLY ELEVATED CAPE NEAR 2000 J/KG
REMAINS INTO THE EVENING...SO THE POTENTIAL EXISTS FOR CONVECTION TO
LAST WELL INTO THE EVENING. A SIGNIFICANT PORTION OF THE CAPE DOES
EXTEND ABOVE THE -20C LEVEL...SO LARGE HAIL IS A THREAT. MAY GET
SOME MARGINALLY SEVERE WINDS BEFORE THE SURFACE COOLS THIS
EVENING...AS WINDEX SHOWS GUSTS TO 59 KNOTS POSSIBLE.

COLD FRONT WILL MOVE TO NEAR THE ARKANSAS LINE AFTER MIDNIGHT AS
UPPER LEVEL SUPPORT MOVES QUICKLY EASTWARD. TUESDAY MAY SEE THE
REMAINS OF THE SURFACE FRONT NEAR THE SOUTHERN CWA...HOWEVER WITH
UPPER LEVEL SUPPORT LACKING...DO NOT THINK THAT CONVECTION WILL BE
WIDESPREAD ENOUGH TO MENTION. FRONT WASHES OUT OVER THE NEXT 24
HOURS...AND SOUTHERLY FLOW RETURNS BY WEDNESDAY. IN RESPONSE TO THE
FORMATION OF AN ANOMALOUSLY DEEP 500 MB TROUGH OVER THE WEST
COAST...THE VERY STRONG 500 MB RIDGE OVER TEXAS IS FORECAST TO MOVE
EASTWARD INTO ARKANSAS BY 12Z FRIDAY. A SHORTWAVE RIDING OVER THE
RIDGE THROUGH THE UPPER MIDWEST WILL NOT LIKELY MAKE MUCH OF A DENT
IN THE RIDGE AT OUR LATITUDE...AND THE ASSOCIATED COLD FRONT SHOULD
STALL OVER NORTHERN MISSOURI ON FRIDAY. WELL ABOVE NORMAL TEMPS AND
DRY WEATHER WILL LIKELY PERSIST THROUGH AT LEAST SATURDAY.

THE NEXT BIG FORECAST CHALLENGE COMES ON SUNDAY INTO MONDAY WITH
RITA. LATEST TPC LANDFALL NEAR GALVESTON WOULD STILL GIVE SW AND
ESPECIALLY SOUTH CENTRAL MO A SHOT AT HEAVY RAIN AS THE REMAINS OF
THE SYSTEM PASS BY. ANY FURTHER SHIFTS EASTWARD...LETS NOT EVEN
THINK ABOUT THAT...WOULD LIKELY LEAVE SW MO ON THE DRY SIDE OF THE
STORM. WILL EASE INTO THIS...AND JUST GO LOW CHANCE POPS AREAWIDE
FOR NOW.

BROWNING

&&

.AVIATION...

18Z TAFS...THUNDERSTORMS ARE DEVELOPING ALONG A COLD FRONT FROM
SOUTHERN IA TO SOUTH CENTRAL KS. MAIN CONCERN IS HOW FAR SOUTH THE
STORMS WILL DEVELOP ALONG THE FRONT. PRESENT INDICATIONS ARE THAT
CONVERGENCE ALONG THE FRONT WILL BE ENOUGH TO FORCE THE
ISSUE...DESPITE MODERATE CAP. FOR NOW...WILL MAINTAIN PREDOMINATELY
VFR CONDITIONS WITH THE MENTION OF CBS IN THE KSGF/KJLN TAFS LATE
THIS AFTERNOON/EVENING WITH THE THINKING THAT STORM COVERAGE WILL BE
BETTER NORTH AND EAST OF THE TAF SITES WHERE CAP IS EXPECTED TO BE
WEAKER. FRONTAL BOUNDARY WILL MOVE THROUGH THE AREA TONIGHT WITH VFR
CONDITIONS LATE TONIGHT AND EARLY TUESDAY.

DSA

&&

SGF WATCHES/WARNINGS/ADVISORIES...
.MO...NONE.
.KS...NONE.

WFO SGF
Hazardous weather outlook, Sep 19, 7:44 PM CST, 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
844 PM CDT MON SEP 19 2005

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-201100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
844 PM CDT MON SEP 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SCATTERED THUNDERSTORMS CONTAINING WIND GUSTS UP TO 60
  MPH...HAIL UP TO THE SIZE OF QUARTERS...FREQUENT CLOUD TO GROUND
  LIGHTNING...AND VERY HEAVY RAIN.

  AREAS AFFECTED AND TIMING:

  NORTH AND EAST OF AN OSCEOLA TO SALEM LINE THROUGH THE OVERNIGHT
  HOURS.

  DISCUSSION:

  A COLD FRONT STRETCHING FROM SOUTHEAST KANSAS INTO NORTHEASTERN
  MISSOURI WILL CONTINUE TO PUSH INTO A VERY MOIST AND UNSTABLE
  AIRMASS IN PLACE OVER THE MISSOURI OZARKS. SCATTERED
  THUNDERSTORMS PRODUCING LARGE HAIL AND DAMAGING WINDS ARE
  POSSIBLE. ALTHOUGH THE STORMS WILL LIKELY MOVE RAPIDLY FROM WEST
  TO EAST...VERY HEAVY RAINS COULD PRODUCE LOCALIZED FLOODING...
  ESPECIALLY IN URBAN AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

  NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING IN THE AFFECTED
  AREAS.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

GAEDE

In the hours before

Special weather statement, Sep 19, 4:58 PM CST, 3 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
558 PM CDT MON SEP 19 2005

MOZ056-200000-
MORGAN-
558 PM CDT MON SEP 19 2005

...SIGNIFICANT WEATHER ADVISORY FOR MORGAN COUNTY UNTIL 700 PM CDT...

AT 557 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SMITHTON...OR NEAR SEDALIA...AND MOVING
SOUTHEAST AT 25 MPH. THE STORM WILL BE NEAR FLORENCE BY 630 PM...AND
JUST NORTH OF VERSAILLES BY AROUND 645 PM.

NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.
Special weather statement, Sep 19, 7:15 PM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
815 PM CDT MON SEP 19 2005

MOZ056-200145-
MORGAN-
815 PM CDT MON SEP 19 2005

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MORGAN COUNTY UNTIL 845
PM CDT...

AT 811 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF STOVER...OR 16 MILES
SOUTHEAST OF SEDALIA...AND MOVING EAST AT 45 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

PEOPLE IN NORTHERN MORGAN COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

IZZI
Local storm report, Sep 19, 8:03 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
903 PM CDT MON SEP 19 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HAIL             OLEAN                   38.42N 92.53W
09/19/2005  0.50 INCH        MILLER             MO   PUBLIC

            50 MPH WINDS AS WELL

The radar

The Springfield radar (KSGF), 146 km away, was scanning. The volume nearest the first event began at 02:03 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Miller

When
September 19, 8:04 PM CST
Where
Miller County, 2 mi N of Eldon
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.383, -92.583

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2005Every state in 2005This day in weather historyWarnings in Missouri, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5473988.